Neuroleptic malignant syndrome (NMS) is a life-threatening disorder caused by exposure to dopamine antagonists (most commonly neuroleptics) or rapid withdrawal of dopamine agonists. It is characterized by hyperthermia, muscle rigidity, altered mental status, and autonomic instability. It is often accompanied by diaphoresis and tachypnea. NMS usually occurs after initiation or increase in neuroleptics within the last 72 hours, but the range can be quite long, requiring suspicion of possible NMS for several months.
Both first-generation ("typical") (FGA) and second-generation ("atypical") antipsychotics (SGA) have been shown to cause NMS in genetically susceptible individuals. Less commonly, NMS has been reported to occur with the sudden withdrawal of dopaminergic drugs, such as those used to treat Parkinson disease; mood stabilizers (eg, carbamazepine, lithium); antidepressants (eg, paroxetine, sertraline, amitriptyline); and anti-emetics (eg, metoclopramide).
There are two main hypotheses regarding the pathophysiology of NMS. The first is related to the blockade of D2 receptors in the central nervous system (CNS). Dopamine is a key neurotransmitter in both the hypothalamic thermoregulatory system and in basal ganglionic regulation of motor coordination and tone. It is thought that dopamine blockade by antipsychotics in these two systems leads to the classic signs and symptoms of NMS, including hyperthermia and muscle rigidity. The second hypothesis theorizes that the drug itself is toxic to muscle fibers in susceptible patients, resulting in calcium dysregulation and subsequent muscle damage, hyperthermia, and increased serum creatine kinase (CK).
Men aged mid-40s or younger are at greatest risk, and men are affected twice as often as women, though this may reflect an increased use of antipsychotic drugs in the male population. Risk factors include higher neuroleptic doses, recent increase in dose, switching agents, and parenteral administration. Genetic factors likely also play a role. Risk is greatest at the time of drug initiation, with rapid dose increase, with use of high-potency antipsychotics, and with use of long-acting depot forms of the medications. Polypharmacy and parenteral administration (intravascular or intramuscular) of antipsychotics also seems to increase the risk of NMS.
The core features of NMS – hyperthermia, muscular rigidity, dysautonomia, and altered mental status (AMS) – are found in the vast majority of cases, with changes in mental status most often the first to appear. Not all symptoms are present initially; thus a high index of suspicion for patients on antipsychotics should be maintained. Associated laboratory abnormalities are listed below. Atypical presentations are more likely to occur with use of the SGA clozapine, aripiprazole, or paliperidone. Patients are more frequently noted to be diaphoretic and less often rigid and tremulous.
NMS can present insidiously making its diagnosis difficult to recognize immediately. In one analysis, 70% of NMS cases began with changes in mental status ranging from mild anxiety or agitation to delirium. AMS was then followed by muscle changes, including hypertonia, tremors, and cramps. Hyperthermia then occurred, although the hallmark high fever can be delayed for more than 24 hours after the initial onset of NMS. Dysautonomia occurred next, a term encompassing diaphoresis, nausea, vomiting, fluctuations in blood pressure, cardiac arrhythmias, and other signs and symptoms.
Once AMS, rigidity, fever, and dysautonomia occur, the patient will show hematologic and biochemical changes characteristic of the syndrome within 2-3 days (most notably, leukocytosis and elevated serum CK). At this point, this patient is in danger of decompensating rapidly, and should be moved to the intensive care unit (ICU) in the event that intubation secondary to sialorrhea or chest wall muscle rigidity is necessary.
Sequelae of the syndrome include hypertensive crises, Takotsubo cardiomyopathy, acute renal failure secondary to myoglobinuria, anoxic encephalopathy, and ultimately metabolic acidosis leading to coma. Early diagnosis and adequate intervention in an ICU can lead to resolution of NMS within 3-14 days; despite this, about 12% of cases will end in death despite proper management.
Malignant catatonia (lethal catatonia) – Lack of a drug precipitant; often has prodromal behavioral symptoms of several weeks.
Serotonin syndrome – Must be on serotonergic agent; more likely to present with gastrointestinal symptoms, shivering, hyperreflexia, myoclonus, and ataxia. Creatine phosphokinase (CPK) and WBC labs will be normal.
Anticholinergic poisoning / syndrome – Temperature not as high as in NMS; no diaphoresis, rigidity, extrapyramidal symptoms, rhabdomyolysis, or elevated CPK, but may have anticholinergic symptoms (dry skin, mydriasis, dry mouth, urinary retention) that mimic NMS.
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.